The Annals of Statistics

Functions Decreasing in Transposition and Their Applications in Ranking Problems

Myles Hollander, Frank Proschan, and Jayaram Sethuraman

Full-text: Open access

Abstract

Let $\mathbf{\lambda} = (\lambda_1, \cdots, \lambda_n), \lambda_1 \leqq \cdots \leqq \lambda_n$, and $\mathbf{x} = (x_1, \cdots, x_n)$. A function $g(\mathbf{\lambda, x})$ is said to be decreasing in transposition (DT) if (i) $g$ is unchanged when the same permutation is applied to $\mathbf{\lambda}$ and to $\mathbf{x}$, and (ii) $g(\mathbf{\lambda, x}) \geqq g(\mathbf{\lambda, x}')$ whenever $\mathbf{x}'$ and $\mathbf{x}$ differ in two coordinates only, say $i$ and $j, (x_i - x_j) \cdot (i - j) \geqq 0$, and $x_i' = x_j, x_j' = x_i$. The DT class of functions includes as special cases other well-known classes of functions such as Schur functions, totally positive functions of order two, and positive set functions, all of which are useful in many areas including stochastic comparisons. Many well-known multivariate densities have the DT property. This paper develops many of the basic properties of DT functions, derives their preservation properties under mixtures, compositions, integral transformations, etc. A number of applications are then made to problems involving rank statistics.

Article information

Source
Ann. Statist., Volume 5, Number 4 (1977), 722-733.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176343895

Digital Object Identifier
doi:10.1214/aos/1176343895

Mathematical Reviews number (MathSciNet)
MR488423

Zentralblatt MATH identifier
0356.62043

JSTOR
links.jstor.org

Subjects
Primary: 62H10: Distribution of statistics
Secondary: 62E15: Exact distribution theory 62F07: Ranking and selection 62G99: None of the above, but in this section

Keywords
Decreasing in transposition rank statistics preservation properties Schur functions totally positive functions positive set functions

Citation

Hollander, Myles; Proschan, Frank; Sethuraman, Jayaram. Functions Decreasing in Transposition and Their Applications in Ranking Problems. Ann. Statist. 5 (1977), no. 4, 722--733. doi:10.1214/aos/1176343895. https://projecteuclid.org/euclid.aos/1176343895


Export citation